Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


low red blood cell & white cells
Nov 4, 2003

Hi I'm a 40 yr old male and I've been pos for 6 yrs and taking ziagen,epivir & norvir for about that long. V/L undect, T-cells 340. Just recently triglycerides jumped to over 500. Taking Tricor for about 4 months. About 1 month ago started getting back ache in middle of back thru to my stomach, above belly button. Back x-ray normal, urine-normal. Westergren ESR is high-was 18 mm then 1 week later its 45 mm. Also red blood cells dropping-now at 3.77M, Hemaglobin 12.7g, Hematocrit 36.9 and white blood cells seem to be dropping as well-was 5.1K-now 3.5K. Also glucose is 137. Do you have any take on this? Is the medication becoming toxic? I know the ESR is an indicator of inflammation? (but where could that be coming from?) They are now testing my B-12. Anything you could tell me would be of help. Thank you J

Response from Dr. Frascino

Hi J,

There are many potential possibilities here and it is difficult to comment without seeing the rest of your laboratory results. Could it be the medications? Yes, it's possible. Norvir in particular can cause problems with triglycerides (and other blood lipids). The rising ESR does indicate inflammation, but is not specific for any particular organ or type of inflammation.

You are also becoming anemic and that certainly deserves a complete evaluation to find out why. Often, anemia in the setting of HIV disease is multifactorial with several mechanisms involved at the same time.

Common causes to consider include:

1. Anemia of chronic disease. This is due to HIV itself, which causes inflammation, which in turn suppresses bone marrow function. Red blood cells are manufactured in the bone marrow. 2. Nutritional deficiencies folic acid, iron, vitamin B12. 3. Opportunistic infections MAC, TB, CMV, parvovirus B19, fungal infections, etc. 4. Drugs used to treat HIV or its complications AZT, Bactrim, ganciclovir, dapsone, pyrimethamine, interferon, and cancer chemotherapy. 5. Blood loss. 6. Kidney disease. 7. Malignancies.

So what should you do J? Talk to your HIV specialist about your laboratory abnormalities. I don't know how high your triglycerides got, but with back and belly pain, pancreatitis will need to be considered. Certainly all these abnormalities may be linked to one underlying cause. The anemia evaluation could be an important clue to unraveling your problem. The treatment for anemia will depend on the cause. If, for instance, it's a nutritional deficiency, then a supplement would be helpful. If it's anemia of chronic disease, then Procrit should be considered. Procrit stimulates your bone marrow to make additional new red blood cells.

Good luck! Write back with additional information if you have further concerns.

Dr. Bob


Previous
Increased Protein
Next
I am so fatigued AND EVEN MORE ANGRY!!!!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement